- Mental Health
The Rebound Effect: Xanax, Valium, and other benzodiazepines
Xanax: A Powerful Drug
Bloodcurdling Benzo's: Anxiety Bounce Back
During acute bouts of anxiety--particularly if infrequent--a prescribed anti-anxiety medication such as Xanax can seem to be a godsend, particularly if taken in the lowest dose that is safe and effective for the person at the time.
However, there is a bit of a darker side to benzodiazepines--which may very well be why many doctors are reluctant to prescribe them--which lies in a potential rebound in anxiety due to the cessation of the drug, particularly if taken long-term. This would keep addicts "hooked" on the drug not just because they miss the "high" they get, but they fear the rebound effect. Benzodiazepines also are known to have particularly severe withdrawal effects as well. But of course, always consult your doctor before making changes in drug regimens and/or taking a new drug.
Fearing the Fear: Anxiety Rebound
What Exactly IS the Rebound Effect?
The rebound effect is when symptoms surface, or, resurface after the cessation of a certain drug, often times the rebound is actually worse than the pretreatment levels (baseline). So, obviously this would be a scary phenomenon... imagine if sudden cessation of chemotherapy would allow the cancer to grow even faster than before the treatment until treatment is resumed? That's enough to scare anyone.
A similar effect is at work with benzodiazepine withdrawal, yet, the consequences are typically less grave. One could easily see where the fear of the rebound effect would keep one continuing a medication--even after it is no longer needed and/or therapeutic, although that is assumed to not usually be the case and tapering can work well.
Essentially, benzodiazepines are agonists of the GABA (gamma-aminobutyric acid) receptors in the central nervous system. The GABA receptors in the brain are primarily involved in the regulation of neruonal activity--the more the receptors are activated, the less active the brain is. So, one could see why they are widely prescribed for those suffering from anxiety and/or insomnia because it shuts down the excess activity in the mind associated with both of them, producing a calmer and more relaxed state. Some types of meditation are believed to increase GABA activity in the brain, and, meditaiton is very well known to calm ones mind and slow--or remove altogether--one's "inner voice." So, it would seem that the body either produces more receptors to make up for the extra GABA receptors being activated or it creates less of its own GABA to compensate, or maybe a combination of the two; either way, the body adjusts to the presence of the benzos. So, it only makes sense that since the body is adapted to the state of heightened relaxation, when the drug that causes this state is removed, anxiety can skyrocket to far more than even before.
Although this would seem daunting and even insurmountable to a regular user of benzodiazepines, there is hope. One can quit for sure, or reduce dosage when done safely and for sure slowly--and with your doctor's advice.
Is There Light at the End?
There is, at last, hope for the user hooked on benzos. It is said by some doctors that it can take months to get off of a benzo--particularly a powerful one such as Xanax, which also has a short half-life which means that dosing must be fairly often to keep it in your system. It is also said that the last bit is the hardest to get off of, but, it is better, one might say, to make progress and get down to that last bit then do nothing at all and take dozens of doses per day.
Slow tapering is a very common method and is usually effective. Withdrawals will usually not occur unless the tapering process goes too swiftly. Tapering is likely easier in longer-acting drugs, so, Xanax may be a bit more tricky than the rest. This may be why most of the "horror stories" seem to stem from Xanax use and could also explain its recent lack drop in popularity with regards to physicians prescribing it.
Some quick tips:
1. Get support - support will most always help one achieve even lofty goals. Avoid those that tempt you to relapse.
2. Patience - remember, it may take a while but quitting doesn't make it go faster.
3. Never increase dosage - never regress on your progress; instead just delay further tapering.
4. Talk to your doctor before quitting - better safe than sorry.
5. When you get down to a fairly small dose, just stop - the worry of forgetting to take medication or the worry about being dependent is usually less than taking the final step to quitting altogether. Not to mention the sense of accomplishment you will get.
Remember to always talk to your doctor first and listen to your body and do what feels right for you. Don't quit until you are ready, and don't start unless you feel you really need it. DEFINITELY NEVER take prescription drugs to get high or use in any other recreational way: the risks outweigh the benefits by far. Remember, you are stronger than a tiny little pill.